Alert archive / Maryland / Tornado Warnings in 2018

Tornado Warning 16, NWS Baltimore/Washington

August 21, 2018Saint Mary's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Aug 21, 2018, 3:49 PM EDT for Saint Mary's County, Maryland. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2018, 3:49 PM EDT (19:49 UTC)
Expired
Aug 21, 2018, 4:15 PM EDT
In force
26 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:12 PM EDTTSTM WND DMG2 W Sandgates, MDTREE DOWN ON QUEENTREE ROAD NEAR JESSE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

192 
WFUS51 KLWX 211949
TORLWX
MDC037-212015-
/O.NEW.KLWX.TO.W.0016.180821T1949Z-180821T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
349 PM EDT TUE AUG 21 2018

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Northwestern St. Marys County in southern Maryland...

* Until 415 PM EDT.
    
* At 349 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Golden Beach, or 8 miles southwest
  of Sheridan Point, moving east at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern St. Marys County, including the following locations...
  Chaptico, Morganza, Loveville, Helen and Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3836 7680 3841 7680 3845 7665 3833 7664
TIME...MOT...LOC 1949Z 268DEG 12KT 3839 7677 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RCM
2 follow-up statements
904 
WWUS51 KLWX 212005
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
405 PM EDT TUE AUG 21 2018

MDC037-212015-
/O.CON.KLWX.TO.W.0016.000000T0000Z-180821T2015Z/
St. Marys MD-
405 PM EDT TUE AUG 21 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR WEST
CENTRAL ST. MARYS COUNTY...
    
At 405 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Sheridan Point, moving east at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely.

Locations impacted include...
Morganza, Loveville and Helen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3835 7676 3840 7677 3843 7665 3833 7664
TIME...MOT...LOC 2005Z 268DEG 12KT 3839 7670 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RCM
271 
WWUS51 KLWX 212009
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
409 PM EDT TUE AUG 21 2018

MDC037-212019-
/O.EXP.KLWX.TO.W.0016.000000T0000Z-180821T2015Z/
St. Marys MD-
409 PM EDT TUE AUG 21 2018

...THE TORNADO WARNING FOR WEST CENTRAL ST. MARYS COUNTY WILL EXPIRE
AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3835 7676 3840 7677 3843 7665 3833 7664
TIME...MOT...LOC 2009Z 268DEG 12KT 3839 7669 

$$

RCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 21, 2:54 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 21, 2:54 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Tue Aug 21 2018

.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic this
afternoon, followed by a cold front moving west to east tonight.
A secondary cold front will follow Wednesday. Strong high
pressure will build in from the Ohio Valley Thursday, then cross
the region Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front continues to gradually lift northward this afternoon
and has reached into southern MD and approaching the DC
metropolitan area. This will progress northeastward through the
remainder of the day. Showers and thunderstorms continue along
and near this boundary with heavy rain/flooding and potential
for weak rotation (weak tornado/waterspout) being the main
concerns.

Cold frontal boundary located across OH/IN early this afternoon
will then push eastward towards the region late today and
tonight. Instability has been increasing out ahead of this
front with around 1500 J/KG of MLCAPE. Aloft, wind field will be
increasing through the remainder of the day, and 30-40 knots of
0-6KM shear are expected to move overhead by this evening.
Thus, as additional convection develops this afternoon and
evening, damaging winds with any linear features will become the
primary threat. A Severe Thunderstorm Watch has been issued for
the favored threat area. With increasing low level shear and
the current presence of the warm front, there is also a low risk
for a tornado.

Additionally, flooding will remain a threat with the high PWAT
environment and warm- cloud layers of 13-14 kft.

As the convective activity from the west moves eastward, it may
tend to weaken as it approaches the metro areas later this
evening given later timing and less instability, but this is
uncertain. Lows tonight in the 60s/70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave. Highs will range
from 80 to 85F.

After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures will only reach the upper 70s to around 80F with
lows Thursday night falling into the 50s/60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday, a high pressure system will be in be in place over the
region. Winds will be light out of the west to northwest. Skies will
remain mostly clear. Day time temperatures will be mild in the upper
70s to lower 80s.

Saturday into Sunday, a weak shortwave trough will move through the
region over the weekend. High pressure is expected to be in place
over most of the region with a westerly flow. The westerly flow will
lead to up slope flow on the west side of the mountains. The best
chance for precipitation will be on the western side of the Blue
Ridge. The westerly flow will help keep most areas dry through
out our region. Day time temperatures will rise up into the low
to mid 80s on Saturday and into the mid to upper 80s on Sunday.

On Monday, a large broad upper level 500mb ridge will be in place
over the eastern United States. Skies will be mostly clear with
temperature reaching the upper 80s to low to mid 90s. Winds will be
west to southwesterly.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Warm front continues to lift northward early this afternoon.
Low stratus exists on the northern side of this boundary, and
gradual improvement is expected as it lifts northward. That
being said, widespread shower/thunderstorm activity is occurring along
the front with periodic reductions. Later on this afternoon and
evening, additional isolated to scattered thunderstorms are
expected ahead of an approaching cold front. Carrying VCTS at
this time due to scattered nature.

Patchy fog is possible later tonight where rain is observed, clouds
clear and winds go light, but the uncertainty in the juxtaposition of
these factors precludes any fog mention from the TAFs attm.

For Thursday and Friday, high pressure will be in place leading
to light winds out of the north and mostly clear skies. VFR
conditions expected.

On Saturday, a weak boundary will try to approach from the west. A
westerly flow will limit moisture levels and focus any precip that
develops to the western side of the Blue Ridge. Winds will be light
out of the west with mostly clear skies. VFR condtions expected.

&&

.MARINE...
Small Craft Advisory is in effect into Wednesday morning for
portions of the tidal Potomac and middle and lower Chesapeake
Bay. In addition, Special Marine Warnings will likely become
necessary with scattered thunderstorm activity.

Winds should be largely sub-SCA on Wednesday, but gusty showers
are possible Wednesday as well as a secondary cold front
crosses. A surge of northerly winds is expected again Wednesday
night and a SCA has been issued.

Sub-SCA conditions are then expected Thursday through Saturday.

&&

.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 1.5 feet,
which will likely be maintained as southerly flow increases
ahead of a cold front. Coastal Flood Advisories have been issued
for Anne Arundel and St. Mary's counties into Wednesday morning,
and additional advisories may be needed before a cold front
passes and northwest flow lowers anomalies on Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 10 AM EDT Wednesday for MDZ014.
     Coastal Flood Advisory from 8 PM this evening to 3 AM EDT
     Wednesday for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ532-533-
     540>542.
     Small Craft Advisory from 11 PM Wednesday to 6 AM EDT Thursday
     for ANZ532>534-537-540>543.
     Small Craft Advisory until 10 AM EDT Wednesday for ANZ534-537-
     543.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Aug 21, 2:58 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
258 PM EDT Tue Aug 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
258 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce isolated damaging wind gusts or
isolated instances of flooding this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
258 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorms Watch is in effect until 10 pm EDT for the
region mainly for western and parts of central Maryland, eastern
West Virginia, northern Shenandoah Valley and parts of north-
central Virginia. Damaging winds and hail are possible this
afternoon and evening. Isolated instances of flooding also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Local storm report, Aug 21, 3:04 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FLOOD            1 E MORNINGSIDE         38.83N  76.88W
08/21/2018                   PRINCE GEORGES     MD   EMERGENCY MNGR

            FORESTVILLE RD. CLOSED DUE TO HIGH WATER BETWEEN
            SUITLAND PKWY. AND RENA RD.

&&

EVENT NUMBER LWX1801721

CJL
Local storm report, Aug 21, 3:06 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 WNW MORNINGSIDE       38.83N  76.90W
08/21/2018                   PRINCE GEORGES     MD   EMERGENCY MNGR

            FLOODED ROADWAY REPORTED AT THE 6100 BLOCK OF SUITLAND
            RD.

&&

EVENT NUMBER LWX1801722

CJL
Local storm report, Aug 21, 3:14 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLOOD            1 WNW THE WOODROW WILSO 38.80N  77.07W
08/21/2018                   CITY OF ALEXANDRIA VA   IFLOWS

            CAMERON RUN AT HUNTINGTON OUT OF ITS BANKS. READING
            6.94 FEET AND FLOOD STAGE IS 6.5 FEET.

&&

EVENT NUMBER LWX1801723

LFR
Local storm report, Aug 21, 3:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 2 ESE EASTPORT          38.96N  76.45W
08/21/2018  M45 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX1801725

LFR
Local storm report, Aug 21, 3:34 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            ANACOSTIA               38.86N  76.99W
08/21/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            MLK JR. AVE. CLOSED DUE TO HIGH WATER AT INTERSECTION
            WITH MORRIS RD. SE.

0310 PM     FLOOD            1 NE NATIONAL ZOO       38.94N  77.04W
08/21/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            PINEY BRANCH PKWY. CLOSED DUE TO HIGH WATER NEAR
            INTERSECTION WITH ARKANSAS AVE. NW

0310 PM     FLOOD            1 S THE MALL            38.88N  77.02W
08/21/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            7TH ST. CLOSED DUE TO HIGH WATER APPROACHING I-695
            EAST.

&&

EVENT NUMBER LWX1801726
EVENT NUMBER LWX1801727
EVENT NUMBER LWX1801728

CJL
Local storm report, Aug 21, 3:47 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     MOUNT SAVAGE            39.69N  78.88W
08/21/2018                   ALLEGANY           MD   EMERGENCY MNGR

            PUBLIC REPORT OF A TREE DOWN ON MT. SAVAGE RD.

&&

EVENT NUMBER LWX1801729

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:00 AM EDTCoastal Flood AdvisoryLWXSaint Mary's2 hr
Aug 21, 1:25 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Calvert, Harford, Saint Mary's, City of Baltimore21 hr
Aug 21, 1:55 PM EDTAreal Flood WarningLWXPrince George's5 hr
Aug 21, 2:34 PM EDTSevere Thunderstorm WarningLWXAllegany41 min
Aug 21, 3:00 PM EDTSevere Thunderstorm WarningLWXAllegany45 min
Aug 21, 3:13 PM EDTSevere Thunderstorm WarningLWXAllegany47 min
Aug 21, 3:32 PM EDTTornado WarningLWXAllegany28 min
Aug 21, 3:43 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington47 min
Aug 21, 3:48 PM EDTAreal Flood WarningLWXCharles, Saint Mary's3 hr
Aug 21, 3:59 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington34 min
Aug 21, 5:12 PM EDTSevere Thunderstorm WarningLWXWashington48 min
Aug 21, 5:52 PM EDTSevere Thunderstorm WarningLWXWashington38 min
Aug 21, 6:02 PM EDTAreal Flood WarningLWXWashington9 hr
Aug 21, 6:09 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington51 min
Aug 21, 6:59 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington46 min

Nearby

Tornado Warnings in Maryland, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.